Alert archive / New Jersey / Red Flag Warnings in 2020
Red Flag Warning 1, NWS New York, NY
NWS New York, NY issued this red flag warning at Apr 11, 2020, 3:57 AM EDT for 5 counties in New Jersey. It took effect at Apr 11, 2020, 11:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 3:57 AM EDT (07:57 UTC)
- In effect from
- Apr 11, 2020, 11:00 AM EDT
- Expired
- Apr 11, 2020, 7:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS New York, NY
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS81 KOKX 110757 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 357 AM EDT Sat Apr 11 2020 ...CONDITIONS FAVORABLE FOR FIRE SPREAD... NJZ002-004-006-103>108-112300- /O.UPG.KOKX.FW.A.0001.200411T1500Z-200411T2300Z/ /O.NEW.KOKX.FW.W.0001.200411T1500Z-200411T2300Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 357 AM EDT Sat Apr 11 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR NORTHWESTERN NEW JERSEY... The National Weather Service in Upton has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM EDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...All of northeastern New Jersey. * Timing...Late this morning through early this evening. * Winds...West 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 26 percent. * Impacts...Gusty winds and very dry air will create conditions that may promote the rapid spread of wildfires if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service please visit... http://weather.gov/nyc (all lower case)
1 follow-up statement
027 WWUS81 KOKX 112250 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 650 PM EDT Sat Apr 11 2020 NJZ002-004-006-103>108-120000- /O.EXP.KOKX.FW.W.0001.000000T0000Z-200411T2300Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 650 PM EDT Sat Apr 11 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR NORTHEASTERN NEW JERSEY... The National Weather Service in Upton will allow the Red Flag Warning to expire. Conditions are no longer favorable for rapid fire spread. $$ For more information from the National Weather Service please visit... http://weather.gov/nyc (all lower case)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 11, 2:00 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 11, 2:00 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
200 AM EDT Sat Apr 11 2020
.SYNOPSIS...
High pressure builds south of the area through Saturday, before
moving well offshore on Sunday. A complex low pressure system
will then approach Sunday night and move across the area Monday
into Monday night. High pressure follows through mid week with a
weak frontal system crossing the area Wednesday night into
Thursday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The forecast is on track with only minor changes made.
Strong low pressure and its associated
upper level low will drift north through tonight. This will
allow the synoptic pressure gradient to begin its relaxation
into the start of the weekend. In the wake of a couple of 700 mb
shortwaves pivoting around the upper level low, there will be
increased subsidence in the mid levels which should prohibit any
showers across the area. The air mass is anomalously dry and
cold for this time of the year so will have to see how cold
temperatures can get tonight, especially for far western /
inland sections. Even though we will lose some of the stronger
gusts, overall the winds stay up tonight so for the most part
temperatures should stay above freezing. A few western zones
will come close to freezing. Lows tonight will be primarily in
the middle and upper 30s, with some pockets of lower 30s well
inland to the north and west. The wind will make if feel a good
7 to 10 degrees colder late tonight into early Saturday morning.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
The upper level low will pull further north on Saturday, getting
east of Hudson Bay by late in the day. The winds will not be as
strong, but still gusty through a good portion of the day. With the
chilly air mass modifying a bit temperatures will trend a touch
milder, but overall still slightly below average for this time of
the year despite downsloping and some adiabatic compression. A west
to northwest flow with gusts of around 25 mph or so is expected
through the early afternoon. Thus another dry and blustery day
overall is expected. By late in the day and into the early evening
the winds will subside as high pressure builds south of the area
along the lower Mid Atlantic coast. More sunshine overall is
expected to begin the weekend as the cold pool aloft will ease to
some degree. A scattered strato-cu cloud deck is more likely by
the afternoon at around 5kft with daytime heating, but overall
the theme is less in the way of clouds.
Heights will gradually rise into Saturday night with more in the way
of deeper layer ridging. With the winds dying off it certainly will
not feel as cold. With radiational cooling setting up for most of
the night temperatures should be allowed to drop with dew points
still a bit low. The only question is with respect to timing of the
arrival of high, and potentially mid level clouds towards late at
night / early Sunday morning. For now have chosen to keep the
majority of Saturday night mainly clear, with the arrival of higher
level clouds towards or just before daybreak. Widespread 30s looks
prudent for the night time minimums, with the urban areas closer to
40. During the day on Sunday more in the way of clouds is expected
in advance of the next system. Forecast soundings indicate varying
amounts of mid deck cloud coverage, but with any meaningful lift
remaining well upstream it will remain dry. Temperatures will
average near normal across the area, but with an onshore / return
flow getting established during the day coastal / southeastern
sections should be a bit cooler compared to inland locations by the
afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The period begins with deep southwest flow over the region as a
potent shortwave ejects from the central plains into the OH Valley
by Monday. At the surface, low pressure deepens as it moves through
the Great Lakes on Monday, bringing first a warm front by Monday
morning, then a cold front to the area by Monday afternoon. A
period of heavy rain is possible as the front approaches on
Monday before clearing the coast by Tuesday morning. In
addition, ahead of this system southerly winds will be on the
increase late Sunday night into Monday morning, with gusts of
40-50 mph possible by Monday. Will have to monitor the potential
for wind headlines on Monday, but for now held off given
uncertainty in ability for the winds to mix down. Rainfall
amounts may exceed an inch, especially north and west of the NYC
with any convection associated with the cold front passage.
High pressure builds from the southwest for Tuesday and Wednesday.
An offshore system may approach from the southwest Wednesday night
into Thursday bringing light precipitation mainly to the coastal
areas. High pressure builds in for Friday.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Deep low pressure continues to track into the Canadian Maritimes
as high pressure builds to the west.
VFR through the TAF period.
Winds diminish tonight, but gusts should continue around 25 kt
at the NYC metro terminals overnight. Wind gusts increase to 22-28
kt at most terminals on Saturday. Winds quickly diminish after
00z Sunday becoming light and variable at the outlying
terminals.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday night...VFR with winds less than 10kt.
.Sunday...VFR.
.Sunday night...VFR, then becoming MVFR or lower toward morning in
developing rain.
.Monday...IFR or lower in rain (possible thunder), improving late. S
winds 20-30G30-40 kt. Strongest winds along the coast. Chance of
LLWS.
.Monday night...VFR with a cold frontal passage. W winds G15-20kt.
.Tuesday...Mainly VFR with a low chance of afternoon MVFR
showers. W winds G15-25kt.
.Wednesday...MVFR possible in showers.
&&
.MARINE...
Winds continue to diminish across all waters tonight, especially
across the ocean waters, where gusts have generally diminished
to below gale force. Therefore, gale warnings were converted to
SCA across all ocean zones.
SCA cond for all waters on Sat. By Saturday evening the winds
and seas will subside below small craft criteria as high
pressure builds south of the coastal waters. Sub SCA conditions
will continue through Sunday, however seas and winds will begin
to increase out on the ocean late in the day and into Sunday
evening.
Gale conditions become increasingly likely by late Sunday night
into Monday as strong low pressure and a warm front approach
from the west and southwest. Conditions gradually improve
Tuesday as the storm system lifts to the north.
&&
.FIRE WEATHER...
The winds have continued to be rather gusty over the past 36 hours.
This has lead to further drying. On Saturday there is enough concern
for the potential for fire spread, with W winds still gusting to
around 25 and minimum RH 20 to 30%. After consultation with
surrounding offices and corresponding state officials, have
issued a Fire Weather Watch for Northeastern New Jersey due to
an elevated risk of fire spread if ignition occurs.
&&
.HYDROLOGY...
QPF in excess of an inch is possible Sunday night into Monday which
could at least result in minor poor drainage flooding. Higher
amounts will be possible in thunderstorms on Monday, or across
the interior due to orographic lift in a strong S/SE flow.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Fire Weather Watch from 11 AM EDT this morning through this
evening for NJZ002-004-006-103>108.
Freeze Warning until 9 AM EDT this morning for NJZ002.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ330-
335-338-340-345.
Small Craft Advisory until 8 PM EDT this evening for ANZ350-
353-355.
&&
SYNOPSIS...JE/DBR
NEAR TERM...JP
SHORT TERM...JE
LONG TERM...DBR
AVIATION...BC
MARINE...
FIRE WEATHER...
HYDROLOGY...JE/DBR
EQUIPMENT...Hazardous weather outlook, Apr 11, 2:01 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service New York NY 201 AM EDT Sat Apr 11 2020 NJZ004-006-103>108-120615- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union- 201 AM EDT Sat Apr 11 2020 ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-120615- Western Passaic- 201 AM EDT Sat Apr 11 2020 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067>075-078>081-176>179-120615- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 201 AM EDT Sat Apr 11 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-120615- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 201 AM EDT Sat Apr 11 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:12 PM EDT | High Wind Watch | OKX | Bergen, Essex, Hudson, Passaic, Union | 24 hr |
Nearby
Red Flag Warnings in New Jersey, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.